Wildfire, Hartley
- When
- February 10, 1:30 PM CST to 7:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The FM998 wildfire began about eight miles west southwest of Hartley Texas in Hartley county about a half mile north of Farm to Market Road 998. The wildfire began around 1330CST and consumed approximately three thousand nine hundred and eighty-seven acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The FM998 wildfire began about eight miles west southwest of Hartley Texas in Hartley county about a half mile north of Farm to Market Road 998. The wildfire began around 1330CST and consumed approximately three thousand nine hundred and eighty-seven acres. There were two Texas A&M Forest Service task forces that responded to the wildfire and there were eighty-five homes threatened by the wildfire, however no homes or other structures were damaged or lost. There were some evacuations of homes which did take place initially but those people that were evacuated did return home. There were no reports of injuries or fatalities. A total of six fire departments and other fire agencies responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained around 1900CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 10, 11:21 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1121 AM CST WED FEB 10 2016
.AVIATION... /FOR THE 18Z TAFS/
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. WINDS WILL
BECOME GUSTY AT KAMA THIS AFTERNOON BEFORE SUBSIDING EARLY THIS
EVENING. LIGHTER WINDS ARE EXPECTED AT KDHT AND KGUY. A WEAK COLD
FRONT WILL RESULT IN A WIND SHIFT THIS EVENING. NORTHERLY WINDS UP TO
AROUND 10 KNOTS BEHIND THE FRONT WILL ARRIVE EARLY THIS EVENING AT
KGUY AND KDHT AND BY AROUND MIDNIGHT AT KAMA.
BRB
&&
.PREV DISCUSSION... /ISSUED 358 AM CST WED FEB 10 2016/
DISCUSSION...
A SURFACE TROUGH WILL PUSH EAST ACROSS THE PANHANDLES BY LATE TODAY
WITH A COLD FRONT TO MOVE THROUGH THE FORECAST AREA TONIGHT. SLIGHTLY
COOLER BUT STILL ABOVE NORMAL TEMPS EXPECTED THURSDAY AS A SURFACE
RIDGE BUILDS INTO THE PANHANDLES WITH CONTINUED DRY CONDITIONS.
ANOTHER COLD FRONT EXPECTED FRIDAY AFTER A BRIEF RETURN TO SOUTH AND
SOUTHWEST WINDS THURSDAY NIGHT. SURFACE RIDGE BUILDS DOWN INTO THE
PANHANDLES FROM THE NORTH AND EAST SATURDAY WITH A LEE SURFACE LOW
AND TROUGH DEVELOPING WEST OF THE FORECAST AREA BY LATE SATURDAY.
DRY AND CONTINUED ABOVE NORMAL TEMPS SUNDAY THROUGH NEXT TUESDAY.
UPPER RIDGE OVER THE WESTERN STATES PREVAILS TODAY THROUGH THE END OF
THIS WEEK. THE UPPER RIDGE WILL BUILD EASTWARD BY THIS WEEKEND OVER
THE INTERMOUNTAIN REGION AND ROCKIES. THE RIDGE FORECAST TO BREAK
DOWN AND THEN MOVE EAST BY SUNDAY AS AN UPPER TROUGH TRACKS ACROSS
THE SOUTHWESTERN STATES AND SOUTHERN ROCKIES. UPPER RIDGE THEN BUILDS
BACK OVER THE WESTERN STATES AGAIN BY EARLY NEXT WEEK.
SCHNEIDER
FIRE WEATHER...
LOTS OF CONCERNS ABOUT CRITICAL FIRE WEATHER CONDITIONS TODAY.
LOOKING AT THE ECMWF...850 MB THERMAL RIDGE FORECAST BY 00Z THURSDAY
ACROSS ALL OF THE PANHANDLES BUT FAVORING THE WESTERN SECTIONS OF THE
FORECAST AREA. THE ECMWF FORECASTING THE STRONGEST 700 MB WINDS OF 20
TO 25 KNOTS ACROSS THE SOUTHERN TEXAS PANHANDLE. THE GFS FORECASTING
THE 850 MB THERMAL RIDGE IN ROUGHLY THE SAME LOCATION BY 00Z
THURSDAY...OVER THE TEXAS PANHANDLE BUT MAINLY OVER THE NORTHWESTERN
AND WESTERN SECTIONS. THE GFS ALSO KEEPS THE STRONGEST 700 MB WINDS
OF 25 TO 35 KNOTS ACROSS THE SOUTHERN TEXAS PANHANDLE WITH THE
HIGHEST WINDS AROUND 40 KNOTS OVER OKLAHOMA AND AROUND THE RED RIVER
VALLEY. WITH MAX TEMPS REACHING INTO THE 70S TODAY...WITH THE
FORECAST MAX TEMP AT AMARILLO 20 DEGREES ABOVE NORMAL...AND MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 10 TO 15 PERCENT...CRITICAL FIRE
WEATHER CONDITIONS MOST LIKELY ACROSS THE SOUTHERN TEXAS PANHANDLE
THIS AFTERNOON.
SEEING AN INCREASE IN FIRE ACTIVITY OVER PAST SEVERAL DAYS/COUPLE OF
WEEKS ACROSS THE FORECAST AREA AND ERC VALUES HAVE INCREASED AS OF
TUESDAY TO 52 AT CEDAR RAWS...51 AT BOOTLEG RAWS AND 47 AT THE
WHEELER RAWS. 1-HOUR FMC/S HAVE DROPPED TO AROUND 3 TO 4 PERCENT.
ELEVATED FIRE WEATHER CONDITIONS EXPECTED ACROSS THE REMAINDER OF THE
TEXAS PANHANDLE THIS AFTERNOON WHERE THE 20 FOOT WINDS NOT EXPECTED
TO REACH 20 MPH. THE OKLAHOMA PANHANDLE SHOULD SEE THE LIGHTEST 20
FOOT WIND SPEEDS...WITH MAINLY LESS THAN 15 MPH EXPECTED.
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THURSDAY THROUGH SUNDAY...AND ALSO NEXT TUESDAY...AS EITHER THE 20
FOOT WINDS WILL BE TOO LIGHT OR THE MINIMUM AFTERNOON HUMIDITIES TOO
HIGH. NEXT MONDAY COULD POSSIBLY SEE A RETURN TO ELEVATED FIRE
WEATHER CONDITIONS DURING THE AFTERNOON...MAINLY ACROSS THE WESTERN
SECTIONS...AS 20 FOOT WINDS INCREASE TO NEAR 15 MPH AND MINIMUM
AFTERNOON HUMIDITIES FALL TO NEAR 20 PERCENT OR 15 TO 20 PERCENT.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...NONE.
&&
17/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 314 AM CST WED FEB 10 2016 OKZ001>003-TXZ001>020-102200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 314 AM CST WED FEB 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE REMAINDER OF THE TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE MONDAY AFTERNOON ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE TEXAS PANHANDLE. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615306.